How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Gene Your Own Question
Dr. Gene
Dr. Gene, Veterinarian
Category: Dog
Satisfied Customers: 2680
Experience:  DVM degree from Ontario Veterinary College
20949193
Type Your Dog Question Here...
Dr. Gene is online now
A new question is answered every 9 seconds

I have a 50 pd dog that had tplo surgery 12 days ago. He was

Customer Question

I have a 50 pd dog that had tplo surgery 12 days ago. He was prescribed tramadol 100mg 3 times a day. After a few days he started pacing was very restless, would go in circles, would just stare into space panting hard even when he was asleep. I have read online that these can be sypthoms of od. Hes due to come off the med thurs. I cut him back to 75 mg 3 times a day. Is he going to have with draw issues??
Submitted: 2 years ago.
Category: Dog
Expert:  Dr. Gene replied 2 years ago.
Hi there! Thanks for your question.The normal therapeutic dose of tramadol for a 50 lb dog is 100mg given every 6-8 hours, so Cody is on the right dose. Additionally, the active metabolite of tramadol (the portion of it that actually exerts the beneficial effect) is very low in dogs; this means that dogs don't break tramadol down to it's active form very well at all. So, what you are seeing is unlikely to be due to tramadol overdose; having said that, different dogs respond differently and it's still possible that Cody is responding adversely to tramadol (you are right, it can cause effects like this). Some dogs that don't have healthy livers, for example, are prone to side effects more than others. If tramadol is the only medication Cody is on (even if not), he may very well be painful and the signs you are seeing can be attributed to pain alone. This is probably more likely than the side effects of tramadol...I think cutting down to 75mg is reasonable, but if Cody is already painful, then it won't be helpful. Withdrawal issues are not likely as tramadol does not typically cause withdrawal effects in dogs, especially after a relatively short course.I hope this helps! Please let me know if you have any additional questions!